Question: My doctor says my weakness is due to cardiomyopathy. He has given me tablets but no explanation. Can you help?
Most medical problems that have long fancy names can have those names dismembered into their Latin and/or Greek origins to reveal their meaning. Cardiomyopathy means heart muscle disease (cardio = heart, myo = muscle, pathy = disease). Diseases and weakness of the heart muscle are very common in older people due to the ageing process. Medications such as digoxin, ACE inhibitors and a number of others, may be prescribed to strengthen the heart muscle and make it contract more efficiently.
Almost any disease from an infection to a heart attack can cause cardiomyopathy, and so the term is often used when the exact nature of the heart disease present is unknown. I am sure that your doctor will have prescribed something to help your heart, and therefore ease your lethargy.
Question: I have an irregular pulse (1-2 seconds silence every few beats), and and I can hear the pulsation in my ears. Why would this be so? My pulse rate is 90 to 100.
Your heart is showing signs of strain, and a poor conduction of nerve impulses. In most cases, dropping the occasional heart beat is of no consequence, and only reassurance is required from your general practitioner, but in other patients, particularly in those with a relatively rapid heart rate, there may be cause for concern.
Most cases can be corrected by taking one or two tablets a day that strengthen and regulate the heart rate. You should discuss this problem further with your doctor. To ensure that if treatment is necessary, it is given sooner rather than later.
Hearing the pulsing of your heart in your ears is normal, but most of us block out that noise subconsciously. Anyone who concentrates in a quiet environment can hear their heart beating. It may be louder in those who have hardening of the arteries, and so older people tend to complain quite frequently about hearing their heart beat.